Disclaimer: This is an opinion blog. Please consult a medical professional to see if Tamiflu is right for you and your family.
It’s cold, then it’s warm, then it snows, then it rains, then it melts, then it’s cold again, and everything freezes…yup, sounds like winter in New England! About a week ago here in Massachusetts, the temperature in my car read -3 while I was driving home from work. Then a few days later we had a ton of rainfall, washing away much of the snow from the week before and mother nature graced us with a heat-wave-like temp of almost 60 degrees! I didn’t get to enjoy the 60-degree weather though because I came down with the flu that same day, so to me, everything felt like TUNDRA. ‘Tis the season, right?
I’m not one to head to the doctor at the first sign of feeling sick, I usually try to remedy the situation myself first. On Friday when I started with a sore throat and body aches, I canceled my appointments for the day, took some Day Quil, vitamin C, vitamin D, my multivitamin, drank some water and laid down for a few hours. I didn’t feel like the Day Quil helped at all, and that’s when I knew this was worse than just a little cold. I told myself I’d go to Urgent Care the next morning.
By the next morning, I felt much worse and getting out of bed was extremely difficult, but for once not because I was tired, because I was just so sick I could barely move. I drove myself to Urgent Care 15 minutes before they opened to ensure I wouldn’t have to wait long. Thankfully, I was taken right in, and after a quick exam, sure enough, it was confirmed, I had the flu. Unfortunately, I’m an asthmatic, so every time I get sick, it exacerbates my asthma. Also, anytime I get a fever, my body starts to break out in hives, so obviously I’m a straight 10/10 when I’m sick. 😉 I left Urgent Care with a prescription for Prednisone and Tamiflu. I’d never taken Tamiflu before, in fact, I’d never even heard of it until this winter when other people I know had gotten the flu and had it prescribed to them as well.
When I got home from picking up my scripts, I immediately took the Prednisone, Tamiflu, drank some water and went back to bed. When I woke up a few hours later, I thought my hives would have started to dissipate, but instead, they had multiplied and gotten severely worse. At first, I thought, ok, maybe they are going to get worse before they get better? I didn’t think much of it, accepted the fact that I looked and felt like trash, took another dose of Tamiflu, and put on a movie until I fell asleep again.
When I woke up on Sunday morning my face felt weird. Then I noticed my mouth did too, and my tongue and my ears and I was itchy EVERYWHERE! I got up to look at myself in the bathroom mirror, holy smokes, what happened to me?! My entire face was swollen and my body was covered in hives, about 100 times worse than they were the day before. My eyes were practically swollen shut, my forehead ballooned out from the rest of my face, my lips looked like I had a botched lip injection and my tongue was so swollen that I could barely talk. I’ve had allergic reactions in the past (turkey pepperoni, I’m looking right at you) so I knew that’s what this was. I called Urgent Care to ask them what to do, by the way, that phone call was fun, trying to make words with a swollen tongue! They agreed it was likely an allergic reaction to Tamiflu and to stop taking it immediately.
So instead, I took some Benadryl and iced my face. I am not a big fan of taking medicine in the first place, but I was so sick that I was desperate to feel better fast! I normally research the crap out of new medicine before taking it, but again sick, brain was mush, I just wanted to feel human again. I will say, as much of a bad rap as Prednisone gets, it is so helpful in keeping my asthma in check and reducing hive breakouts. I am almost certain had I not already been prescribed Prednisone, I would have had to go back to Urgent Care immediately for another solution to the allergic reaction. Within a few hours my face swelling had gone down by about 50%, and as long as it was getting better, I felt like it was manageable on my own and I didn’t need to go back to Urgent Care at that point.
Today, as I write this, I’m still taking Prednisone and Benadryl, but have discontinued the Tamiflu. My allergic reaction is about 80% better. All of the hives on my body have disappeared, but my face is still a little bit swollen. Now it just looks like I had a botched injection on my upper lip only!
I’ve since read up on Tamiflu and have learned that many people have reportedly experienced severe reactions to the medication. Some were reactions just like mine, but some included vivid nightmares, hallucinations, or even a stroke, scary stuff! If you (your child, a loved one, etc.) get diagnosed with the flu, and your doctor prescribes Tamiflu, do your research and proceed with caution. Allergic reactions are scary and can sometimes be deadly. I was fortunate to catch mine in time and to have already been on Prednisone but had I not been, I would have had to go right back to Urgent Care or the ER. So please, be vigilant, take care of yourself and your loved ones, now and always.
** Please excuse any spelling or grammar errors in this blog…I’m still recovering and feel like my brain is mush.**